Dermatology Expert Forum
Steroid Acne
About This Forum:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care. All questions will be answered by a medical professional.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Steroid Acne

I never break out except for tiny patches of menstrual acne on my upper back, etc (the usual stuff with periods).  However, about a week ago, I developed a true rash on my upper chest and a little on my left side, which developed into acne pustules that are now large and painful.  Then a few days later, (last Friday), I developed a condition on my jaws and cheeks of dense flesh-colored bumps (some are red like acne).  These, too, have puss in them like acne.  I went to the Dermatologist today, and after ruling out itching and liver disease (the bumps don't itch at all), he asked me if I had taken any steriods lately.  I informed him that three weeks ago, I got a cortisone shot for poison ivy, and that the doctor told me she was giving me a strong dose due to the prevalence of poison ivy in this area this year.  The shot was obviously strong, because I had a little trouble breathing (like someone was sitting on my chest) and I broke out into a sweat about one hour after getting it.  The dermatologist said he had no doubt that I was suffering from steroid acne and he prescribed Ceftin? and Nizorol? (Spelling??)  I went home and looked it up on the internet, but everything kept saying that steroid acne comes from oral steroids.  I found nothing that linked my condition to a cortisone shot.  Does the DX and RX sound correct?  And if so, how long will it be before I see an improvement?  I'm not used to dealing with such unsightly breakouts and it is really taking its toll on me emotionally.
Related Discussions
242489_tn?1210500813
Steroid acne comes from internal steroids--oral or injectable.  The diagnosis therefore sounds plausible.

Internal steroids by no means always cause acne, but when they do, the condition takes care of itself.  This usually takes a few weeks to a couple of months.

If the treatment your doctor gave you doesn't help in a couple of more, weeks, you might ask about a change to one of the oral cycline antibiotics.

But most of all, keep in mind that this is a single event, which will go away and leave you with no residual marks.  It's entirely possible that you could take steroids again, if you needed them, eith no ill-effects.

By the way, I'm not sure what to make of that breathing trouble you say the steroid shot brought on.  You might ask the dermatologist for clarification . . .

Take care.

Dr. Rockoff
2 Comments
Blank
Avatar_n_tn
I might should have told you I am 30 years old.
Blank
Avatar_n_tn
A related discussion, steroid acne was started.
Blank
Avatar_f_tn
A related discussion, I think I have (cortico) steroid acne too. was started.
Blank
Avatar_f_tn
A related discussion, doxycycline for steroid acne? was started.
Blank
Continue discussion Blank
This Forum's Experts
563773_tn?1374250139
Bhupinder Kaur, MDBlank
Private practice
,
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank